Mum Claims Her Toddler Suffered Seizures After Being Given The ‘Wrong’ Medication

February 17, 2017 | by | 0 Comments
Eve Williams with mum Jenni Williams who claims a pharmacy gave her four-year-old daughter the 'wrong' medication, that gave her a seizure.

Eve Williams with mum Jenni Williams who claims a pharmacy gave her four-year-old daughter the ‘wrong’ medication, that gave her a seizure.

A concerned mum claims a pharmacy gave her four-year-old daughter the ‘wrong’ medication, that gave her a seizure.

Epileptic Eve Williams suffered a seizure just days after taking the medicine, which her mum Jenni believes was caused by the prescription error.

The pharmacist gave Jennt a bottle of the anti-epileptic drug, Clobazam , which is one of two that Eve has to take for her condition, but with the wrong dosage strength.

Rather than having the 10mg of the drug per 5ml that she was prescribed, the bottle was of the weaker variety which only provides 5mg of Clobazam per 5ml, which meant Eve was receiving only half of her required daily intake.

Between changing to the bottle on September 26 last year and when the seizure took place ten days later, she had been unable to sleep or was waking up in the middle of the night.

Eve Williams

Eve Williams

Jenni, 41, said:

“Not only was it the wrong level of the drug, which is really dangerous, but they also stuck over their own label on top of the bottles, which they shouldn’t do.

“It meant that it covered up the level, and it wasn’t until a doctor at the hospital asked to see the bottle that we realised. Perhaps I should have noticed something sooner as Eve kept waking up in the night after switching to the new bottle.

“I can forgive the initial mistake, but everything has to be seconded and signed off, and I can’t forgive whoever seconded it as they clearly didn’t do their job. I’m surprised with what the letter states.”

The General Pharmaceutical Council (GPhC) acknowledged the mistake and apologised but said it would not be investigating the error.

SWNS_WILLIAMS_MEDS_06A letter sent to Jenni last week said that it won’t be investigating, but Jenni is hoping to raise awareness of what happened and help prevent anything similar happening to others.

In the GPhC’s letter, it states that it “reviewed all available evidence” but “concluded that the concern raised should not progress to the investigating committee” because the “patient’s GP was unable to ascertain that the seizure suffered was a result of the error”.

Jenni from Dorking, Surrey, added: “I am feeling outraged after receiving the council’s letter that they could get off the hook over it.

“The fact that it happened isn’t in any doubt as they’ve sent me a letter of apology but it’s not right that nothing can happen about this.

“It’s also so important to raise awareness and remind other people to check their medication from a pharmacy. A pharmacist is as important as a GP medically, they are the last link in the chain.”

The 'wrong' medication, that gave Eve Williams a seizure.

The ‘wrong’ medication, that gave Eve Williams a seizure.

Although Eve recovered from the seizure her mum added that she has had three subsequent seizures, which is far more than she was having before the medication error.

A spokesman for Frith Pharmacy said: “A dispensing error was made at Frith Pharmacy in Dorking on September 26, 2016, where a medicine was supplied at a lower dose than required.

“Although there is no proven link between the error and the patient’s subsequent admission to hospital, this is clearly a serious matter.

“We have apologised for this error and have taken steps to minimise the possibility of a similar incident occurring again.”

Category: News

Add your comment

Libellous and abusive comments are not allowed. Please read our House Rules

For information about privacy and cookies please read our Privacy Policy